dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Wed Oct 16 16:13:43 EDT 2013

my A1C has been between 5.1 and 6.2 for the last 20 years. Suddenly my last test was 8.8. I have not changed my eating habits or my exercise routine.
Asked By: elliej  
Category: Type 2

Background Info Hide
I was taking Gly-Buride 2.5MG -2 tabs in morning. My readings were usually between 100 and 185. Never higher, sometimes quite lower. After the high A1C, my doctor put me on Metformin ER 500MG. I've been on it for about a month. Now my readings are in the 200's. I am very upset about this.
Diabetes Profile Hide
n/a
Expert Answers (1)
2013-10-24 00:55:57.0

Hello,

Thanks for asking dLife.

It is wise to achieve and maintain excellent blood glucose control. After years of diabetes, it is common to reach a point where improved blood sugar control can only be obtained by additional diabetes medicine. It is a natural progression of type 2 diabetes. .

Talk with your doctor about your concerns. He or she will review your diabetes treatment plan and determine how best to improve your blood glucose control.

Review the complications of diabetes that you avoid with excellent blood glucose control.

Take care.

Answered By: Liz Quintana
Accreditations: EdD, RD, LD, CDE
Sources Show

Community Answers (1)
2014-04-04 10:45:30.0

I was on a glimepiride and metformin regimen for about 7 years (since diagnosis in 2006). During that time, my A1C was always in the 6.4 to 6.7 range - and my meter never showed any highs, but I did have an occasional low in the 70's or 80's. About 1.5 to 2 years ago, my A1C shot sky high (10.2 at its highest point). I freaked out - similar story to yours. I had made no changes in diet or level of activity - yet, for no apparent reason, I had a really high A1C... So I talked to my PCP, who was not 100% sure what happened. He referred me to an endocrinologist (which was the best thing that could have happened to me). The endo took me off of glimepiride immediately, said if he were president he would ban all sulfonylureas, and then he started me on insulin (he also said if I hadn't been put on a sulfonylurea when I was initially diagnosed, I may not have to be taking insulin now). He told me that (his words) "sulfonylurea meds whip your pancreas to produce more insulin than it thinks it should, which seems to burn it out." I realize this is 6 months later, but I just saw this post, and wanted to say something about it since glyburide and glimepiride are both sulfonylurea meds. I don't know - maybe it helps explain why your A1C went through the roof like mine did...
Answered By: eeker01

Sources Show


 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

On a scale of one to five, how much has diabetes affected your concentration?